A rash is a skin reaction with redness and inflammation. Chemotherapy and radiation therapy can cause a rash. Your doctor may prescribe medications to help manage a rash, such as creams. Simple lifestyle adjustments aimed at protecting your skin may also help manage a rash.
A rash is a skin reaction to an irritant. While there are many different types of rashes, they are generally characterized by:
A rash is usually caused by some foreign substance that irritates the skin. A rash is commonly associated with an allergic reaction. An allergic reaction is sensitivity to a foreign substance, such as a drug. A rash can also be a non-allergic reaction to a drug. Drugs have a therapeutic window; meaning too little medicine does not work and too much causes problems. Chemotherapy drugs may cause a rash.
Radiation therapy also commonly causes a rash. Radiodermatitis is a common side effect of radiation therapy. Radiodermatitis is characterized by red, inflamed and possibly peeling skin at the location where the radiation beam was focused. This condition is likely to be worse in fair-skinned people receiving high dose treatments.
If your rash is a result of an allergic reaction to a drug, the first thing your doctor will do is stop the drug. For minor, non-allergic skin reactions, you doctor may recommend one of the following:
Corticosteroid cream: Steroids work by reducing inflammation. Your doctor may prescribe a corticosteroid cream that you rub on the rash.
Antihistamine: Antihistamines reduce symptoms of an allergic reaction, such as rash, hives and shortness of breath. Your doctor may recommend antihistamines that can be purchased over-the-counter. An example is diphenhydramine (Benadryl®).
Analgesics: Analgesics are over-the-counter medications that can relieve pain associated with a rash. Examples are acetaminophen (Tylenol®) and aspirin.
Some tips that may help you manage a rash include: